newbie - need advice on next steps?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

here_and_now
New Member


Date Joined Apr 2011
Total Posts : 3
   Posted 4/6/2011 7:59 AM (GMT -6)   

Hi

 

I’m new to Acid Reflux and could use some advice. So here’s some background…

 

 

Back in mid February, I had an accident where I slipped on ice and hit my head. Fortunately, I had no concussion but I did suffer anxiety over the accident as well as muscle strains in my neck and abdominal area that lasted for maybe 4 days. about a week later I started getting an upset stomach and did the Pepto thing. Then one day I drank a coffee (I’m a daily coffee drinker) and had the most unbelievable burning sensation in my chest! I figured this was Acid Reflux and took some Zantac for the next few days. I felt better…and went a week without taking anything. Then bam!, the burning relux came back…along with left shoulder pain, loud stomach gurgling, abdominal tenderness, nausea and loss off appetite/weight loss. I immediately went back on the Zantac but was still miserable and stressed. Finally, I went to see my family doctor on March 18 and based on my symptoms he determined I had GERD and put me on Nexium 40 mg for 30 days. He said to try the Nexium and if it didn’t work, I should come back and discuss further options (ie. possibly a GI referral). The waiting time to see a specialist in Ontario is pretty lousy so I was hoping not to go that route.

 

I made some diet changes since seeing my doctor. So far the Nexium makes me feel anywhere from 70-90% better and gives me back my appetite. I have no chest burning while on it…though I still get odd bouts of queasy stomach.  Sometimes I get that “tight” feeling in my chest and below the breastbone…but maybe that’s just the esophagus healing? I notice when I swallow food, I will sometimes get a tingling sensation under my left shoulder blade at the exact same time. I tried skipping a dose of Nexium just to see what would happen…and I felt really terrible the next day. I don’t know if that meant acid rebound or that I wasn’t better yet. In any case I won’t be doing that again!

 

I am currently on my 3rd week of Nexium and unsure what to do next. Keep taking it until I run out? Or go back to the doc sooner and asks for tests? I keep reading about people who have Gallbladder problems that were misdiagnosed as GERD and that has me worried.


dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7181
   Posted 4/6/2011 5:57 PM (GMT -6)   
Hi here_and_now,
Welcome to Healing Well! yeah yeah yeah I'm so sorry to hear you're having such trouble! It seems so strange that these symptoms would start after a fall. The first thing that came to mind was that perhaps the fall created a hiatus hernia or increased one you may have had. It's just a guess, but since it happened after a bad fall, it makes send to me.

If I were you, I'd try to get your doc to order a barium swallow. It would check to see if everything looks normal, and you could rule out a hiatus hernia with that test.

On the other hand, if the meds are working for you, you might want to give yourself more time to heal, and see if you feel better. It does take time for the meds to reach full effectiveness (two weeks) then it will take time after that to heal.

If you got a headache with the fall, and took NSAIDS for pain, they could have caused your stomach problems that could have started things going.

If it takes a long time to get in to see a GI doc, you might want to make an appointment, then just cancel it if you get better before the appointment. Just a thought.

Good luck! I'm sure others will be by to offer their support and ideas.
Take care,
Denise

here_and_now
New Member


Date Joined Apr 2011
Total Posts : 3
   Posted 4/6/2011 7:30 PM (GMT -6)   
Hi Denise

Thanks for both the welcome and suggestions. :-)

I made an appointment to see my doctor this Friday and I will definitely bring up my concern about the possibility of a Hiatus Hernia. He is already aware about my earlier accident, but I never asked him if he thought the 2 things were related. As for NSAIDS...I normally take Ibuprofen for pain, but when I hit my head I made sure to take Acetaminophen instead because it is considered safer to use after a head injury.

I will also ask my doctor about further testing and whether my prescription should be extended. I hope you are right and I just need more healing time. My esophagus feels kind of raw when I swallow solid food.

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7181
   Posted 4/7/2011 5:43 AM (GMT -6)   
Hi here_and_now,
That sounds like a great plan. Hey, it could be a total coincidence, but it sounds strange that it happened immediately following your fall. It's good to get it checked out, just in case.
Good luck!
Denise
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, June 25, 2018 8:17 AM (GMT -6)
There are a total of 2,974,967 posts in 326,231 threads.
View Active Threads


Who's Online
This forum has 161321 registered members. Please welcome our newest member, lowo1.
400 Guest(s), 14 Registered Member(s) are currently online.  Details
Vaajurooby, McKinley, alunke82, Kent M., whatdoigotDOC!, Anjama, sebreg, nepol, jmadrid, dbwilco, RobLee, OriolCarol, 1039smooth, BOB 46